Kansas, 2009

Flooding in Kansas, September 8 to 9, 2009

September 8 to 9, 2009 · NWS DDC · 2 events in 2 counties and zones

Runoff from heavy rain that fell on the 7th and 8th produced some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Runoff from heavy rain that fell on the 7th and 8th produced some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 8, 2:14 PM CST, 9 hours 16 minutes earlier.

Area forecast discussion, Sep 8, 2:14 PM CST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT TUE SEP 8 2009

.DISCUSSION...

DAYS 1-2...

WARM FRONT WAS FINALLY STARTING TO SLOWLY MOVE NORTHEAST ACROSS
THE CWA EARLIER THIS AFTERNOON WITH THE RUC SHOWING 0-2KM FGEN
IMPROVING ALONG THIS BOUNDARY. LAPS WAS ALSO SHOWING CAPES
GREATER THAN 1000J/KG ALONG AND JUST NORTH OF THIS BOUNDARY AS WELL.
GIVEN THIS LATE DAY INSTAB AND IMPROVING LOW LVL FORCING WILL KEEP
AT LEAST SOME SLT CHC POPS IN FOR LATE TODAY AND EARLY TONIGHT ALONG
AND AHEAD OF THIS SFC BOUNDARY...ESPECIALLY IN OUR E/SE CWA WHERE
A WEAK UPPER WAVE IS PROGGED TO CROSSE BETWEEN 00-03Z.

THIS PCPN SHOULD EXIT THE AREA BEFORE MIDNIGHT BUT AS ANOTHER
COLD FRONT STARTS TO CROSS NW KS DURING THE PRE DAWN HOURS THE
CHANCE FOR PCPN WILL START TO IMPROVE ONCE AGAIN ACROSS OUR N/NW
CWA. 12Z MODELS REMAIN IN GOOD AGREEMENT MOVING THIS COLD FRONT
ACROSS WESTERN KANSAS DURING THE DAY ON WEDNESDAY SO WILL KEEP
MENTION OF SHRA/TSRA GOING UNTIL THIS FRONT EXITS EARLY WEDNESDAY
NIGHT. BASED ON CLOUD COVER AND PCPN WILL FAVOR THE COOLER MET/MAV
FOR HIGHS WEDNESDAY AFTERNOON OVER THE WARMER MOSGUIDE AND 2M NAM
TEMPS. BY EVENING A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD
INTO THE CNTL PLAINS SO THE TREND OF ENDING PCPN EARLY FROM NORTH
TO SOUTH STILL LOOKS ON TRACK. ALSO WILL BEGIN TO DECREASE CLOUD
COVER DURING THE EARLY MORNING HOURS AS WINDS BECOME LIGHT.

WEAK CAA IS THEN PROGGED FOR PARTS OF OUR CWA ON THURSDAY AS AN
E/SE FLOW DEVELOPS ACROSS THE AREA. WITH THIS IN MIND AM SOMEWHAT
RELUCTANT TO GO AS WARM AS THE NAM SUGGESTS THURSDAY AFTERNOON.
WILL THEREFORE FAVOR THE COOLER GFS AND ECMWF SFC-85H TEMP
SOLUTIONS.

DAYS 3-7...

THE ECMWF WAS GENERALLY FOLLOWED TODAY AS THE OPERATIONAL GFS WAS
APPARENTLY TOO FAR WEST WITH THE UPPER LOW BY THE WEEKEND. ALMOST
ALL OF THE GFS ENSEMBLES WERE LIKE THE ECWMF, WITH THE UPPER LOW
PUSHING SOUTHWARD INTO THE NEBRASKA BY SATURDAY, THEN BECOMING
NEARLY STATIONARY THROUGH WEDNESDAY SEPT 16. LOW TO MID LEVEL
FLOW SOUTH OF THE UPPER LOW WILL HAVE A DOWNSLOPE COMPONENT WHICH OUGHT
TO DISCOURAGE WRAPAROUND PRECIP. OUR FCST AREA MAY EXPERIENCE SHOWERS
AS THE FRONT COMES DOWN LATE FRIDAY AND FRIDAY NIGHT, AND THEN ONLY
SOME CLOUDINESS OR LIGHT PRECIP/SHOWERS AS THE SYSTEM SPINS TO OUR
NORTH FOR SEVERAL DAYS. THE ECMWF IS PROBABLY TOO AGGRESSIVE WITH
PRECIP MON/TUE. IN MY EXPERIENCE THIS MODEL TENDS TO OVERDO STRATIFORM
PRECIP. TEMPERATURES WILL AVERAGE SEVERAL DEGREES BELOW CLIMATOLOGY
FROM SEPT 12 TO 16TH. BUT HIGHER DEWPOINTS FROM 50-55F WRAPPING
AROUND THE SYSTEM SUN-TUE SHOULD PREVENT TEMPS FROM DROPPING VERY
LOW AT NIGHT.

&&

.AVIATION...

MVFR CIGS SHOULD ERODE AT HAYS BY 00Z AS THE EFFECTS OF THE MORNING
MCS WANE. AN OUTFLOW BOUNDARY FROM THE MORNING MCS MAY SERVE AS A FOCUS
FOR ISOLATED STORMS IN VICINITY OF DDC/GCK THIS EVENING, OTHERWISE
VFR CONDITIONS SHOULD PERSIST. A COLD FRONT IS EXPECTED TO PASS
THE TAF SITES BETWEEN 11 AND 15Z WEDNESDAY. WINDS WILL SHIFT TO THE NORTH
BEHIND THE FRONT ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  82  61  80 /  20  40  40  10
GCK  64  81  59  81 /  30  30  30  10
EHA  61  85  59  80 /  20  40  30  10
LBL  65  84  62  81 /  20  40  40  10
HYS  64  79  60  80 /  50  50  20  10
P28  67  85  67  83 /  20  50  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, Sep 8, 3:44 AM CST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT TUE SEP 8 2009

KSZ030-031-043>046-061>066-074>081-084>090-090945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT TUE SEP 8 2009 /344 AM MDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS EARLY THIS MORNING ARE EXPECTED TO MOVE
SLOWLY SOUTHEASTWARD THROUGH SOUTH CENTRAL KANSAS DURING THE EARLY
MORNING HOURS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER TODAY NEAR A MESOSCALE LOW THAT WAS GENERATED FROM THE
OVERNIGHT AND EARLY MORNING THUNDERSTORM ACTIVITY. THE BEST
LOCATION FOR THESE RENEWED THUNDERSTORMS WILL BE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS. ANOTHER AREA WHERE THUNDERSTORMS ARE
LIKELY TO DEVELOP WILL BE ALONG THE KANSAS-COLORADO BORDER NEAR A
LEESIDE SURFACE TROUGH OF LOW PRESSURE. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE, HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY THREATS. AN ORGANIZED THUNDERSTORM CLUSTER WILL LIKELY
MOVE SOUTHEAST INTO NORTHERN KANSAS LATE TONIGHT ALONG A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE INTO WESTERN KANSAS WEDNESDAY WITH
ADDITIONAL THUNDERSTORMS EXPECTED. HEAVY RAINFALL WOULD BE THE
PRIMARY THREATS WITH THUNDERSTORMS ON WEDNESDAY AS STORMS ARE
EXPECTED TO BE SLOW MOVING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT FOR
SEVERE WEATHER...HOWEVER ANY REPORTS OF HEAVY RAINFALL OR FLOODING
ARE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Trego

When
September 8, 11:30 PM CST to September 9, 7:30 AM CST
Where
Trego County, 6.13 mi NW of Trego Center to 5.56 mi NW of Trego Center
Cause
Heavy Rain
Reported by
Public
Coordinates
38.950, -99.970

South Downer creek was out of it's banks.

Flood, Lane

When
September 9, 6:30 AM CST to 1:35 PM CST
Where
Lane County, 2.82 mi S of Dighton Arpt to 1.66 mi S of Dighton Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.440, -100.490

Water was flowing across Kaw Road, 2 miles south of Highway 96.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197657, 197658.